Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

May 28, 2021Fayette County, Woodford County, Kentucky

NWS Louisville, KY issued this special weather statement at May 28, 2021, 7:49 PM EDT for Fayette County, Woodford County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 7:49 PM EDT (23:49 UTC)
Expired
May 28, 2021, 8:45 PM EDT
In force
56 min
Issued by
NWS Louisville, KY

Counties Fayette County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 108 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS83 KLMK 282349
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Fri May 28 2021

KYZ036-040>042-290045-
Bourbon-Scott-Woodford-Fayette-
749 PM EDT Fri May 28 2021

...SHOWERS WITH 40 MPH WIND GUSTS WILL AFFECT NORTHERN 
WOODFORD...SOUTHERN SCOTT...SOUTHWESTERN BOURBON AND FAYETTE 
COUNTIES...

At 747 PM EDT, a cluster of showers was located near Frankfort, 
moving east at 30 mph.

Wind gusts around 40 mph are possible with these showers.

Locations impacted include...
Lexington, Georgetown, Versailles, Paris, Meadowthorpe, Dunbar High
School, Thoroughbred Acres, Cardinal Hill, Cadentown and Northland.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3792 8435 3805 8484 3806 8483 3807 8484
      3808 8483 3809 8483 3810 8484 3809 8486
      3810 8487 3814 8486 3819 8472 3821 8473
      3825 8473 3825 8427
TIME...MOT...LOC 2347Z 279DEG 28KT 3815 8479 

$$

RAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 28, 7:40 PM EDT, 9 minutes earlier.

Area forecast discussion, May 28, 7:40 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
740 PM EDT Fri May 28 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Saturday)
Issued at 311 PM EDT Fri May 28 2021

...Scattered Showers and Storms Through This Evening...
...Record Cold High Temperatures Possible Saturday...

A sharp upper level trough is spinning southeast over the Upper
Midwest this afternoon, with moderate SW flow aloft. Sfc low
pressure is now centered over eastern OH, with a cold front arcing
west through south-central IN and then southwest through Henderson
KY and the MO Bootheel. Mid-level dry air continues to advect in
from the west, and a narrow zone of subsidence behind a pre-frontal
trough is resulting in some very brief clearing/scattering of low
clouds.

Numerous small showers have developed across western KY and southern
IN just ahead of the front in an area of weak instability. Lapse
rates are generally poor, but a plume of DCAPE ~800-900 J/kg is
forecast to advect east across central KY immediately downstream of
the cold front. Sfc temps should be able to briefly surge into the
mid 70s thanks to the brief clearing, and given the dry air aloft
and DCAPE values, think gusty winds are the main concern this
afternoon and evening. Stronger cells (with or without thunder)
could produce 30-40 kt winds, and isolated damaging winds cannot be
ruled out. Deep layer shear is around 30 kts and increases this
evening, but mainly in a post-frontal airmass. Bottom
line...marginal environment for gusty winds.

Behind fropa this evening, NW winds will become increasingly gusty
as CAA commences. Temperatures tumble overnight, and the approaching
deep mid-level trough and lingering moisture should be enough for
scattered light rain/drizzle. Temperatures bottom out Saturday
morning in the mid 40s to lower 50s with overcast skies and a brisk
NNW wind. The upper trough continues to drop southeast over the Ohio
Valley on Saturday. Cool northerly flow and abundant cloud cover
will suppress temps quite a bit. Expect afternoon highs in the mid
50s to around 60. Additional scattered light rain/sprinkles will be
possible throughout much of Saturday, especially from southern IN
southeast through the Bluegrass region.

Record cold high temps could be in jeopardy Saturday. Below are the
current record values, which are near the forecast MaxT values.

Location    May 29 Record Cold High     Forecast
SDF         59 (1984)                   58
LEX         58 (1992)                   55
BWG         57 (1984)                   60
FFT         54 (1964)                   56

.Long Term...(Saturday night through Friday)
Issued at 250 PM EDT Fri May 28 2021

Saturday Night through Tuesday...

The upper trough axis is expected to continue slowly sliding east of
our area Saturday night, with progressive upper ridging building
into our area by later Sunday. The upper pattern will then flatten
out, but stay void of any notable features through Tuesday. At the
surface Canadian high pressure will dominate, and initial well below
normal temperatures Sunday morning will give way to gradually
moderating temps back toward normal Monday and Tuesday. These values
will likely still fall just below actual normals for this time of
year, but will still feel more seasonal in the upper 70s to lower
80s. Sunday morning lows are going to be chilly in the low to mid
40s, but overall these values should fall shy of any records which
stand in the 38 to 40 degree range for May 30th.

Did also want to mention that a few light shower could hang on in
the east the first part of Saturday night before the low level
moisture and upper trough axis completely clear the area.

Tuesday Night - Friday...

Central CONUS troughing is expected to dig/amplify mid week as it
slowly approaches our region. Much uncertainty remains into the late
week time frame with respect to this feature as models diverge on
where and to what degree the upper low will close off. Either way,
deeper moisture is expected to flow into our region between the
upper trough and upper ridging off the SE Atlantic Coast which will
bring an settled period to the Ohio River Valley. Will continue
chances in the long term with highs running slightly below normal in
the 70s to low 80s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 735 PM EDT Fri May 28 2021

Impacts: Ceilings lowering into IFR range along with gusty
northwesterly winds tonight in the wake of a cold frontal passage.

Discussion: Current surface analysis reveals a cold front is
currently draped NE-SW across central KY, with a broken line of
showers pushing through LEX ahead of the front. Behind the front,
gusty NW winds have been observed with gusts of 20 - 25 kts common.
In addition, CIGs are deteriorating behind the front, with all TAF
sites expected to drop into IFR range overnight. Some drizzle/light
rain will be possible beneath the low stratus, but confidence is not
high enough to include mention in TAFs. CIGs are then expected to
gradually improve throughout the day on Saturday. Winds will be out
of the north tomorrow with speeds generally around 10 kts.

Confidence: High confidence in CIG and winds. Lower confidence in
timing of CIG improvement on Saturday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EBW
Long Term...BJS
Aviation...JML
Hazardous weather outlook, May 28, 3:31 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
331 PM EDT Fri May 28 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
331 PM EDT Fri May 28 2021 /231 PM CDT Fri May 28 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Possible thunderstorms this afternoon and evening could produce
cloud to ground lightning and locally strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather observed today.

EBW/BJS

In the hours before

Special weather statement, May 28, 6:19 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
619 PM EDT Fri May 28 2021

INZ091-092-KYZ030-031-034-282245-
Floyd-Clark-Jefferson-Oldham-Shelby-
619 PM EDT Fri May 28 2021

...A LINE OF SHOWERS WILL AFFECT SOUTH CENTRAL CLARK...SOUTHERN
FLOYD...SOUTHWESTERN OLDHAM...WEST CENTRAL SHELBY AND JEFFERSON
COUNTIES...

At 619 PM EDT, radar indicated showers were located along a line
extending from near Prospect to 8 miles west of New Albany. Movement
was southeast at 35 mph.

Wind gusts to 30 mph are possible with these showers.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shelbyville, Lyndon, Middletown and Douglass Hills.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3818 8522 3814 8539 3815 8542 3813 8543
      3808 8562 3809 8571 3806 8582 3817 8591
      3818 8590 3819 8592 3823 8596 3826 8596
      3827 8597 3828 8599 3829 8599 3840 8557
TIME...MOT...LOC 2219Z 297DEG 30KT 3838 8560 3829 8597

JML
Special weather statement, May 28, 6:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
528 PM CDT Fri May 28 2021

KYZ062-071-073-074-282300-
Warren-Allen-Edmonson-Barren-
528 PM CDT Fri May 28 2021

...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN ALLEN...SOUTHEASTERN
WARREN...CENTRAL BARREN AND SOUTHEASTERN EDMONSON COUNTIES...

At 528 PM CDT, radar indicated showers were located along a line
extending from near Brownsville to near Three Springs. Movement was
southeast at 35 mph.

Wind gusts to 30 mph are possible with these showers.

Locations impacted include...
Glasgow, Smiths Grove, Park City, Oakland, Red Cross, Hardcastle,
Coral Hill, Maynard, Pritchardsville and Lecta.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3705 8580 3671 8606 3690 8638 3715 8619
TIME...MOT...LOC 2228Z 292DEG 30KT 3715 8620 3692 8636

JML
Special weather statement, May 28, 6:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
640 PM EDT Fri May 28 2021

KYZ030-031-034-282315-
Jefferson-Oldham-Shelby-
640 PM EDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OLDHAM...SHELBY AND
NORTHEASTERN JEFFERSON COUNTIES...

At 639 PM EDT, a strong thunderstorm was located near Coldstream,
moving southeast at 35 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Shelbyville, La Grange, Middletown, Anchorage, Woodland Hills,
Crestwood, Simpsonville, Pewee Valley, Montclair and Buckner.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3837 8529 3836 8528 3835 8521 3831 8502
      3808 8516 3825 8555 3841 8546
TIME...MOT...LOC 2239Z 292DEG 29KT 3831 8542

JML
Special weather statement, May 28, 6:44 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM EDT Fri May 28 2021

KYZ029-030-034-038-039-045-282315-
Jefferson-Shelby-Bullitt-Spencer-Nelson-Anderson-
644 PM EDT Fri May 28 2021

...A LINE OF SHOWERS WILL AFFECT SPENCER...SOUTHWESTERN SHELBY...
NORTHWESTERN NELSON...WEST CENTRAL ANDERSON...CENTRAL JEFFERSON AND
BULLITT COUNTIES...

At 643 PM EDT, radar indicated showers were located along a line
extending from near Middletown to Fairdale. Movement was southeast at
40 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Louisville, Jeffersontown, Shepherdsville, Middletown, Pioneer
Village, West Buechel, Watterson Park, Lynnview, Hollow Creek and
Taylorsville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3801 8506 3784 8566 3816 8587 3824 8544
TIME...MOT...LOC 2243Z 326DEG 34KT 3818 8545 3813 8578

JML
Special weather statement, May 28, 7:15 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
715 PM EDT Fri May 28 2021

KYZ034-035-039-282345-
Shelby-Franklin-Anderson-
715 PM EDT Fri May 28 2021

...SHOWERS WITH 40 MPH WIND GUSTS WILL AFFECT EASTERN
SHELBY...NORTHERN ANDERSON AND FRANKLIN COUNTIES...

At 714 PM EDT, a cluster of showers was located 8 miles east of
Shelbyville, moving east at 35 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Frankfort, Shelbyville, Lawrenceburg, Slickway, Elmburg, Farmdale,
Avenstoke, Harvieland, Elmville and Old Christianburg.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3835 8474 3817 8478 3814 8487 3809 8486
      3810 8484 3809 8483 3807 8484 3805 8483
      3804 8485 3803 8483 3801 8484 3800 8482
      3799 8482 3811 8525 3834 8512 3834 8498
      3835 8480 3834 8479
TIME...MOT...LOC 2314Z 275DEG 31KT 3823 8508

RAS
Special weather statement, May 28, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Fri May 28 2021

KYZ036-040>042-290045-
Bourbon-Scott-Woodford-Fayette-
749 PM EDT Fri May 28 2021

...SHOWERS WITH 40 MPH WIND GUSTS WILL AFFECT NORTHERN
WOODFORD...SOUTHERN SCOTT...SOUTHWESTERN BOURBON AND FAYETTE
COUNTIES...

At 747 PM EDT, a cluster of showers was located near Frankfort,
moving east at 30 mph.

Wind gusts around 40 mph are possible with these showers.

Locations impacted include...
Lexington, Georgetown, Versailles, Paris, Meadowthorpe, Dunbar High
School, Thoroughbred Acres, Cardinal Hill, Cadentown and Northland.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3792 8435 3805 8484 3806 8483 3807 8484
      3808 8483 3809 8483 3810 8484 3809 8486
      3810 8487 3814 8486 3819 8472 3821 8473
      3825 8473 3825 8427
TIME...MOT...LOC 2347Z 279DEG 28KT 3815 8479

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:43 PM EDTSpecial Weather StatementLMKHancock47 min
May 27, 10:27 PM EDTSpecial Weather StatementLMKMeade48 min
May 28, 6:01 PM EDTSpecial Weather StatementLMKWarren29 min
May 28, 6:19 PM EDTSpecial Weather StatementLMKJefferson26 min
May 28, 6:28 PM EDTSpecial Weather StatementLMKBarren32 min
May 28, 6:40 PM EDTSpecial Weather StatementLMKOldham, Shelby35 min
May 28, 6:44 PM EDTSpecial Weather StatementLMKBullitt, Jefferson, Spencer31 min
May 28, 7:15 PM EDTSpecial Weather StatementLMKFranklin30 min
May 27, 8:54 PM EDTSpecial Weather StatementLMKDubois51 min
May 27, 9:57 PM EDTSpecial Weather StatementLMKCrawford, Orange48 min
May 27, 10:56 PM EDTSpecial Weather StatementLMKWashington49 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.